Michigan, 2015

Cold in Michigan, February 22 to 23, 2015

February 22 to 23, 2015 · NWS MQT · 15 events in 15 counties and zones

A bitter cold air mass combined with gusty northwest winds at times drove wind chills down into the 25 to 35 below zero range from the morning of the 22nd into the morning of the 23rd across much of west and central Upper Michigan. The bitter cold wind chills closed schools across much of Upper Michigan on the 23rd.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A bitter cold air mass combined with gusty northwest winds at times drove wind chills down into the 25 to 35 below zero range from the morning of the 22nd into the morning of the 23rd across much of west and central Upper Michigan. The bitter cold wind chills closed schools across much of Upper Michigan on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 22, 3:47 AM EST, 13 minutes earlier.

Area forecast discussion, Feb 22, 3:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
347 AM EST SUN FEB 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM EST SUN FEB 22 2015

NEXT QUICK HITTING PUSH OF ARCTIC AIR IS CURRENTLY SURGING INTO THE
UPPER GREAT LAKES. COLD ADVECTION WILL CONTINUE INTO THE AFTERNOON
HOURS TODAY WITH SUB -30C 85H AIR COVERING MUCH OF THE AREA.
TEMPERATURES ARE ALREADY AT OR BELOW ZERO AND EXPECT MANY AREAS TO
REMAIN BELOW ZERO TODAY. WITH NORTHERLY WINDS OF 10 TO 20 MPH
TODAY...WIND CHILLS WILL HOLD IN THE -20 TO -30 F RANGE THROUGH THE
DAY TODAY. BIGGEST CHALLENGE OF THE FORECAST FOR TODAY WILL BE WITH
LAKE EFFECT SNOW.  YESTERDAYS MODIS IMAGERY SHOWED SOME OPEN WATER
ALONG THE NORTHERN SHORE OF LAKE SUPERIOR DUE TO NORTHWESTERLY WINDS
SHOVING AND COMPRESSING THE ICE PACK TO THE SOUTH.  IN
ADDITION...ICE COVERAGE OVER THE DEEPEST PART OF THE LAKE IS STILL
PRETTY THIN.  BASED ON HOW COLD THE AIR MOVING OVER THE LAKE TODAY
WILL BE...EXPECT HEAT FLUXES THROUGH THE ICE TO BE SUFFICIENT TO
GENERATE SOME LAKE EFFECT BANDING FOR NORTH NORTHWESTERLY WIND
FAVORED AREAS ESPECIALLY OVER THE EAST.  LATEST IR IMAGERY IS
HINTING AT SOME OF THESE NORTH TO SOUTH ORIENTED OVER ICE BANDS.
WITH THE LOWERING INVERSION EVEN WHERE THE BANDS DO OCCUR...OVERALL
SNOW AMOUNTS SHOULD BE PRETTY LIGHT...NOTHNG MORE THAN AN INCH OR
TWO PER 12 HOUR PERIOD. HOWEVER...AS HAS BEEN THE CASE MANY TIMES
RECENTLY...THE FINE SNOWFLAKES IN THE ARCTIC AIRMASS WILL BE
EFFICIENT AT REDUCING VISIBILITY.

CENTER OF SURFACE HIGH WILL PASS SOUTHWEST OF THE AREA TONIGHT.
WINDS WILL DIMINSIH SOME TONIGHT...BUT AS THEY DO TEMPERATURES
SHOULD FALL OFF INTO THE TEENS AND 20S BELOW ZERO.  EVEN WITH WINDS
OF 10 MPH OR LESS...WIND CHILL VALUES WILL FALL INTO THE 30 TO 40
BELOW ZERO RANGE OVERNIGHT TONIGHT INTO EARLY MONDAY MORNING. WILL
KEEP WIND CHILL ADVISORY GOING THROUGH NOON ON MONDAY AND ADD
MENOMINEE COUNTY TO THE ADVISORY BEGINNING THIS EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 358 PM EST SAT FEB 21 2015

PERSISTENT HI AMPLITUDE UPR RDG OVER THE ERN PACIFIC AND WRN
NAMERICA/DEEP TROF OVER CENTRAL AND ERN NAMERICA WL PERSIST THRU
MUCH OF THE COMING WEEK...RESULTING IN A CONTINUED NW FLOW ALOFT
THAT WL BRING ARCTIC SURGES INTO THE UPR LKS THRU MID WEEK. TOWARD
THE END OF THE WEEK THOUGH...FALLING HGTS OVER THE W WL ALLOW FOR A
MORE ZONAL FLOW AND SOME AIRMASS MODERATION. BUT WITH DRY HI PRES
FCST TO BE DOMINATING...LO TEMPS MAY STILL BE QUITE COLD DESPITE THE
MORE SEASONABLE H85 AND DAYTIME TEMPS.

SUN NGT/MON...SPRAWLING ARCTIC HI PRES CENTERED OVER SW MN AT 00Z
MON IS FCST TO SLIDE SLOWLY S AND OVER THE LOWER OH RIVER VALLEY BY
00Z TUE. FOR UPR MI...THIS TRACK WL RESULT IN A STEADILY BACKING NW
TO SW WIND. SCATTERED LK EFFECT SN SHOWERS OFF BREAKS IN THE ICE
INTO THE NW WIND SN BELTS ON SUN NGT...LIMITED GREATLY BY LARGER
SCALE ACYC H925 FLOW AND LOWERING SUBSIDENCE INVRN BASE FM 3-4K FT
TO 2K FT AGL AS WELL AS THE EXTENSIVE ICE COVER...WL TEND TO SHIFT
OFF INTO LK SUP ON MON. STEADY H925 WINDS IN THE 20-25KT RANGE ON
SUN NGT/MON MRNG IN THE PRESENCE OF H85 TEMPS MODERATING STEADILY
DUE TO WAA/SUBSIDENCE FM ABOUT -30C AT 00Z MON TO -20C AT 18Z MON
JUSTIFY GOING WIND CHILL HEADLINES. SINCE THE BACKING FLOW WL LIMIT
LK MODERATION INTO THE E...AN AREA WHICH WL BE CLOSER TO THE CORE OF
THE RETREATING ARCTIC AIR...OPTED TO EXTEND THE WIND CHILL ADVY
HEADLINE FOR THE ERN CWA THRU MON MRNG EVEN THOUGH THERE MAY BE A
BREAK IN THE ADVY CRITERIA WIND CHILLS ON SUN AFTN. ACTUAL AIR TEMPS
ON SUN NGT COULD BE QUITE COLD AND UNDER -20F OVER THE INTERIOR W
HALF...WHERE SFC WINDS MIGHT BE A BIT LIGHTER CLOSE TO THE HI CENTER
PASSING TO THE SW. UNDER THE TIGHTENING PRES GRADIENT BTWN THE HI
SINKING INTO THE OH RIVER VALLEY AND NEXT SHRTWV/SFC LO DIGGING SEWD
INTO NW ONTARIO ON MON...SW H925 WINDS ARE FCST TO INCRS TO 35-45KTS
BY 00Z TUE. H85 TEMPS ARE PROGGED TO RISE TOWARD -10C OVER THE W TO
-15C OVER THE E BY 00Z TUE IN THE INCRSG WAA...ALLOWING TEMPS TO
RECOVER INTO THE TEENS OVER THE W AND UP TO 5 TO 10 ABOVE ACROSS THE
E UNDER INCRSG HI/MID CLDS RELATED TO THE WAA.

MON NGT/TUE...SHRTWV AND ACCOMPANYING SFC LO MOVING INTO FAR NW
ONTARIO ON MON EVNG ARE FCST TO SLIDE SEWD TO THE NE OF LK SUP
DURING THIS TIME...WITH ATTENDANT COLD FROPA OVER UPR MI ON TUE
MRNG. SOME LIGHT SN IN THE WAA/ISENTROPIC ASCENT PATTERN AHEAD OF
THIS DISTURBANCE WL OVERSPREAD UPR MI FM THE NW ON MON NGT AND
PERSIST INTO TUE MRNG BEFORE THE COLD FROPA. SINCE THE MSTR INFLOW
WL BE RATHER UNIMPRESSIVE...WITH H7 SPECIFIC HUMIDITY FCST IN THE
1.0-1.5 G/KG RANGE...AND VERY DRY ANTECEDENT AIRMASS WL NEED TO BE
OVERCOME...ACCOMPANYING SN ACCUMS SHOULD BE RATHER LIMITED TO NO
MORE THAN 1 TO 2 INCHES. THE HIER POPS/QPF WL BE OVER THE NE CWA
CLOSER TO THE SHRTWV TRACK/LONGER DURATION OF ISENTROPIC ASCENT/AREA
OF STRONGER DEEP LYR QVECTOR CNVGC. ALTHOUGH THE DGZ IS FCST TO BE
RATHER DEEP AND INCLUDE MUCH OF THE ASSOCIATED UVV...STRONG WINDS
MIGHT BREAK UP THE DENDRITES TO A CERTAIN EXTENT. BUT THE SMALLER
FLAKES WOULD BE MORE EFFICIENTLY BLOWN ABOUT BY THE GUSTY VEERING
WINDS THAT WL BE OCCURRING UNDER THE TIGHT PRES GRADIENT FCST AND
RESTRICT VSBY. WITH H85 THERMAL RDG OVER UPR MI ON MON NGT AND THE
GUSTY WINDS...EXPECT RELATIVELY HI MIN TEMPS AND NO NEED FOR MORE
WIND CHILL HEADLINES DESPITE THE GUSTY WINDS THAT WL MAKE THE AIR
FEEL COLDER. WSHFT TO THE NW FOLLOWING THE TUE MRNG COLD FROPA WL
DRAG ANOTHER ARCTIC AIRMASS BACK INTO THE CWA IN THE AFTN...
DROPPING H85 TEMPS TOWARD -20C AGAIN BY 00Z WED AND ALLOWING FOR AT
LEAST SCATTERED LES.

TUE NGT/WED...MEDIUM RANGE GUIDANCE FCSTS H85 TEMPS TO FALL AS LO AS
-28C TO -30C ARND 12Z WED IN COLD NNW FLOW AHEAD OF THE NEXT CNDN HI
PRES MOVING TOWARD THE NRN PLAINS. THERE MAY BE SOME LES OFF BREAKS
IN THE EXTENSIVE ICE COVER...BUT THE BIGGEST THREAT WL BE WIND
CHILLS AT LEAST APRCHG ADVY CRITERIA AS H925 WINDS ARE FCST UP TO 30-
35 KTS DURING THE DESTABILIZING PERIOD OF CAA THAT WL DROP MIN TEMPS
BLO ZERO AGAIN.

EXTENDED...THE ARCTIC HI OVER SCENTRAL CANADA ON WED IS FCST TO
DRIFT SLOWLY TO THE ESE AND INTO THE UPR MS RIVER VALLEY ON THU...
THE OH RIVER VALLEY ON FRI...AND THEN INTO THE MID ATLANTIC STATES
ON SAT UNDER SLOWLY RISING HGTS IN THE GREAT LKS DOWNSTREAM OF
TROFFING OVER WRN NAMERICA. THE RESULT WL BE A PERIOD OF MAINLY DRY
WX. ALTHOUGH THERE MAY BE SOME LES MAINLY E OF MARQUETTE INTO THU
WHILE THE LLVL FLOW IS STILL NW...BACKING WINDS TOWARD THE W AND
THEN SW WL SHIFT ANY SN SHOWERS OUT INTO LK SUP. H85 TEMPS ARE FCST
TO MODERATE TO ABOUT -15C BY FRI/SAT...SO THERE SHOULD BE WARMING
DAYTIME TEMPS AT LEAST TOWARD 20F WITH A GOOD DEAL OF SUNSHINE. BUT
FCST PWAT AS LO AS 0.05 INCH MAY ALLOW FOR SOME VERY LO OVERNGT
TEMPS...ESPECIALLY IF THE MODELS SHOWING A FLATTER PRES GRADIENT/
LIGHTER WINDS ARE CORRECT. MORE CLDS MAY ARRIVE NEXT SAT IN ADVANCE
OF AN APRCHG LO PRES TROF.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 345 AM EST SUN FEB 22 2015(FOR THE 06Z TAFS THROUGH 06Z
SUNDAY EVENING)

EVEN WITH MUCH OF LAKE SUPERIOR FROZEN OVER...THERE WAS STILL ENOUGH
HEAT COMING OFF THE LAKE TO LEAD TO SOME SCT LAKE EFFECT IN THE
NORTH-NORTHWEST WIND SNOWBELTS AT ALL TAF SITES EARLIER TODAY.
AS COLDER AIR MOVES INTO THE AREA TONIGHT AND REMAINS FOR
SUNDAY...EXPECT AN INCREASE IN COVERAGE OF THE LAKE EFFECT...BUT
CONFIDENCE REMAINS LOW ON VISIBILITY RESTRICTIONS DUE TO LIMITED
BREAKS IN THE LAKE ICE. WITH THE SNOW TRANSITIONING TO SMALLER
FLAKES AND THUS MORE EFFECTIVE VISIBILITY REDUCERS...THE POTENTIAL
IS THERE FOR KIWD/KCMX TO SEE REDUCTIONS TO IFR CONDITIONS. BUT...IT
WILL ALL DEPEND ON THE WIND DIRECTION WITH THE ICE COVERAGE. DUE TO
LOWER CONFIDENCE IN COVERAGE...ALSO DUE TO MODELS OVERDOING UPSTREAM
MOISTURE...OPTED TO LEAVE VISIBILITIES AT THOSE SITES AT LOW END
MVFR. AT KSAW...A LATER ARRIVAL OF THE POTENTIAL MOISTURE AND WINDS
NOT OVERLY FAVORABLE...HAVE JUST BROUGHT CEILINGS DOWN TO MVFR LATE
TONIGHT CONTINUING INTO SUNDAY. AS HIGH PRESSURE BUILDS INTO THE
AREA ON SUNDAY...WINDS WILL GRADUALLY BACK AND SHIFT THE LAKE EFFECT
TO PRIMARILY KCMX.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 345 AM EST SUN FEB 22 2015

THE NEXT PUSH OF ARCTIC AIR IS CURRENTLY SURGING ACROSS LAKE
SUPERIOR. WITH THE AREA ON THE NORTHERN EDGE OF THE RIDGE...EXPECT
NORTHWESTERLY WINDS OF 15-30KTS TO REMAIN IN PLACE THROUGH THE
WEEKEND AND THE START OF NEXT WEEK. BUT A STRONG LOW PRESSURE SYSTEM
DROPPING SOUTH OUT OF NORTHERN CANADA MONDAY WILL LEAD TO WINDS
TURNING TO THE SOUTHWEST AND INCREASING MONDAY AFTERNOON/NIGHT. THIS
MAY LEAD TO A PERIOD OF GALES TO 35-40KTS AHEAD OF THE COLD FRONT
LATE MONDAY AFTERNOON INTO MONDAY NIGHT. AS THE LOW QUICKLY MOVES
TOWARDS QUEBEC ON TUESDAY...WINDS WILL SHIFT TO THE NORTHWEST UP TO
30KTS AND REMAIN INTO TUESDAY NIGHT AS ANOTHER ARCTIC HIGH PRESSURE
SLIDES SOUTHEAST THROUGH CENTRAL CANADA. THERE MAY EVEN BE A FEW
GALE FORCE GUSTS TO 35KTS ON TUESDAY. THE NORTHWEST WINDS WILL
GRADUALLY DECREASE WEDNESDAY INTO THURSDAY AS THE STRONG HIGH MOVES
SOUTHEAST INTO THE CENTRAL PLAINS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND CHILL ADVISORY UNTIL NOON EST /11 AM CST/ MONDAY FOR
     MIZ001>007-009>011-013-014-084-085.

  WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 11 AM CST MONDAY
     FOR MIZ012.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MZ
LONG TERM...KC
AVIATION...VOSS
MARINE...MZ
Hazardous weather outlook, Feb 22, 4:00 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 AM EST SUN FEB 22 2015

MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 AM EST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS OF 20 TO 30 BELOW ZERO TODAY WILL FALL TO 30
BELOW TO 40 BELOW ZERO TONIGHT. SEE THE LATEST WINTER WEATHER
STATEMENT AND CURRENT FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS OF 25 BELOW TO 35 BELOW ZERO WILL CONTINUE
THROUGH MONDAY MORNING. SEE THE LATEST WINTER WEATHER STATEMENT AND
CURRENT FORECAST FOR FURTHER DETAILS.

WIND CHILL READINGS WILL BRIEFLY FALL TO 20 TO NEAR 25 BELOW ZERO
WEDNESDAY MORNING...AND AGAIN THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 AM EST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT SOUTHWEST GALES OF 35 KNOTS OVER MOST OF THE WEST HALF OF
LAKE SUPERIOR MONDAY AFTERNOON...AND WEST TO SOUTHWEST GALES TO 35 TO
40 KNOTS OVER MUCH OF WEST AND CENTRAL LAKE SUPERIOR MONDAY NIGHT.
NORTHWEST GALES OF 35 KNOTS WILL THEN BE POSSIBLE OVER PORTIONS OF
THE EAST HALF OF THE LAKE ON TUESDAY AFTERNOON. SEE THE LATEST OPEN
LAKE FORECAST FOR LAKE SUPERIOR FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 AM EST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Houghton

When
February 22, 4:00 AM EST to February 23, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Keweenaw

When
February 22, 4:00 AM EST to February 23, 12:00 PM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Ontonagon

When
February 22, 7:00 AM EST to February 23, 12:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Gogebic

When
February 22, 7:00 AM CST to February 23, 11:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty west to northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed or caused a two-hour delay at area schools on the 23rd.

Cold/Wind Chill, Southern Houghton

When
February 22, 8:00 AM EST to February 23, 12:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Baraga

When
February 22, 8:00 AM EST to February 23, 12:00 PM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Marquette

When
February 22, 8:00 AM EST to February 23, 12:00 PM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Iron

When
February 22, 7:00 AM CST to February 23, 11:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at area schools on the 23rd.

Cold/Wind Chill, Dickinson

When
February 22, 12:00 PM CST to February 23, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at area schools on the 23rd.

Cold/Wind Chill, Luce

When
February 22, 3:00 PM EST to February 23, 12:00 PM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at area schools on the 23rd.

Cold/Wind Chill, Northern Schoolcraft

When
February 22, 3:00 PM EST to February 23, 12:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills caused a two-hour delay at area schools on the 23rd.

Cold/Wind Chill, Alger

When
February 22, 9:00 PM EST to February 23, 12:00 PM EST
Where
Alger forecast zone
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills either closed area schools or caused a two-hour delay on the 23rd.

Cold/Wind Chill, Delta

When
February 22, 11:00 PM EST to February 23, 12:00 PM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Southern Schoolcraft

When
February 22, 11:00 PM EST to February 23, 12:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills closed area schools on the 23rd.

Cold/Wind Chill, Menominee

When
February 22, 11:00 PM CST to February 23, 11:00 AM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Sub-zero temperatures combined with gusty northwest winds drove wind chills down into the 25 to 35 below zero range throughout much of the period. The dangerously cold wind chills either closed or caused a two-hour delay at area schools on the 23rd.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563118, 563119, 563122, 563121, 563124, 563125, 563126, 563127, 563128, 563140, 563141, 563139, 563136, 563142, 563130.